The severe complication of Stevens–Johnson syndrome induced by long-term clozapine treatment in a male schizophrenia patient: a case report
Authors Wu M, Chung W, Wu C, Tseng P
Received 15 December 2014
Accepted for publication 26 January 2015
Published 9 April 2015 Volume 2015:11 Pages 1039—1041
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 2
Editor who approved publication: Professor Wai Kwong Tang
Ming-Kung Wu,1 Weilun Chung,2 Ching-Kuan Wu,2 Ping-Tao Tseng2
1Kaohsiung Chang Gung Memorial Hospital and Chang Gung University College of Medicine, Kaohsiung, Taiwan; 2Department of Psychiatry, Tsyr-Huey Mental Hospital, Kaohsiung Jen-Ai’s Home, Kaohsiung, Taiwan
Introduction: Stevens–Johnson syndrome (SJS) is a severe adverse drug reaction that can result in disability and mortality. SJS is defined as having a widespread distribution throughout the whole body surface area with <10% extent of skin detachment and skin lesions. Some drugs, such as carbamazepine, have been reported to have a greater correlation to SJS. Although clozapine use has been mentioned as a risk factor for development of SJS, no report has clearly described the features of SJS as a reaction to clozapine use. Herein, we report the case of a patient presenting SJS after long-term clozapine treatment.
Case report: Mr A was a 54-year-old male with a diagnosis of chronic schizophrenia. He was hospitalized in a mental institute and received clozapine 200 mg/day for 2 years, without discomfort or drug side effects. He developed acute-onset mouth edema, multiple oral and ocular ulcers, oral and ocular mucosa swelling, and multiple erythematous skin rashes over his entire body and extremities with hypertension and high fever. SJS was diagnosed after referral to a general hospital.
Results: The SJS subsided under supportive treatment.
Conclusion: Accumulated lymphocytes and macrophages in the epidermis and elevated TNF-α might cause an immune reaction and apoptosis and result in the clinical presentation of SJS. Clozapine is believed to modulate the immunologic reaction, and therefore might induce SJS through immunomodulation. This case highlights the importance of considering the possibility of SJS resulting from the use of drugs for which there are no reports of such a severe complication.
Keywords: psychiatry, side effect, pharmacotherapy, adverse reaction, pharmacy
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]